Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can switching meds develope resistance?
Aug 12, 2006

First, I want to thank you all for doing a great job on this site!

I' ve been on Epivir, Videx and Stocrin for 2,5 months and my CD4 has raised from 208 to 322. The problem is that there is no more Epivir in our pharmacies, in Serbia, so I was prescribed Ziagen instead. I am about to start using Ziagen + Videx + Stocrin. I am conserned if it can lead to resistance quicklier this way. Should I go back to Epivir after it becomes available?

Thank you so much in advance! Best Regards, Dean

Response from Dr. Sherer

Questions like these are very common, and somewhat difficult to answer, because they present circumstances that have not been tested in clinical trials.

Nonetheless, all available evidence would suggest that your current regimen of ABC + DDI + EFV is an acceptable alternative, and should present no greater risk of resistance than DDI + 3TC + EFV.

If the pharmacy shortage resulted in your missing doses of Epivir, that would increase the chance of resistance, but not because of any inadequacy in your current regimen.

A switch to abacavir (Ziagen) has been well studied, and the most important issue is not new resistance, but the 5% incidence of the hypersensitivity reaction (HSR), which is an allergic reaction characterized by fever, abdominal discomfort, and rash. This HSR usually occurs in the first 6 weeks of treatment, and is critical to be recognized, because it can be fatal if the medication is not discontinued, or if the medication is withdrawn and then resumed. You should talk to your doctor about the abacavir HSR.

There are reasons to prefer that lamivudine remain in a regimen with abacavir and efavirenz, and I would advise returning to lamivudine when it becomes available - IF there were not major adherence lapses that might significantly increase the chance of lamivudine resistance.

I urge you to talk to your doctor about your experience and these answers to your questions.

I would also urge you to consider a second opinion from Dr. Jevtovic of Belgrade University if necessary.


Previous
WHY NOT UNDETECTABLE
Next
testing and resistance

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement